Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS La Crosse, WI

July 11, 2020Grant County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 11, 2020, 7:21 PM CDT for Grant County, Wisconsin. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 7:21 PM CDT (00:21 UTC)
Expired
Jul 11, 2020, 8:15 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:25 PM CDTTSTM WND DMG2 Nw Lancaster, WIPOWERLINES DOWN NORTHWEST OF LANCASTER. REPORTS OF 50 MPH WIND GUSTS. LOCATION ESTIMATED.
Jul 11, 7:35 PM CDTTSTM WND DMGPotosi, WITREE FELL ON A VEHICLE.
Jul 11, 7:48 PM CDTTSTM WND GST 561 N Hazel Green, WIALSO HAD PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2875 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2875 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS83 KARX 120021
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
721 PM CDT Sat Jul 11 2020

IAZ030-WIZ054-061-120115-
Clayton-Crawford-Grant-
721 PM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLAYTON...GRANT
AND SOUTHWESTERN CRAWFORD COUNTIES...

At 720 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Bloomington to near
Lancaster to Durango. Movement was east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

These storms will be near...
  Dickeyville around 730 PM CDT.
  Platteville around 740 PM CDT.
  Lancaster, Fennimore and Hazel Green around 745 PM CDT.
  Cuba City around 750 PM CDT.

LAT...LON 4254 9063 4264 9070 4268 9089 4265 9090
      4264 9118 4283 9111 4308 9135 4304 9043
      4251 9042 4251 9063
TIME...MOT...LOC 0020Z 289DEG 38KT 4300 9098 4279 9075 4257 9078 

$$

JSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 11, 6:50 PM CDT, 31 minutes earlier.

Area forecast discussion, Jul 11, 6:50 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 PM CDT Sat Jul 11 2020

.SHORT TERM...(This evening)
Issued at 250 PM CDT Sat Jul 11 2020

First round of thunderstorms this morning developed with weak
shortwave ripples in the northwest flow aloft around 08Z, 09z, and
10Z...strengthening 12-15Z enough to produce large hail and
damage to crops across parts of Chickasaw and Fillmore Counties.
These storms have continued as they are pushing into Indiana.

Thunderstorms re-developed near Alexandria, MN late this morning
and had advanced toward Mankato by 230pm. This line of storms is
forecast to drop southeast, meanwhile, 700mb warm advection will
increase across northern Iowa with additional thunderstorm
development across northern Iowa. As the stronger shortwave
trough moves across the forecast area especially from 3pm until 8
pm. A 75kt 300mb jet is diving across the Central Plains and the
forecast area is in the left front exit region of the jet through
early evening. Expect storms to tap into deep layer shear of 40 to
50kts and MUCAPE of 3000-4500J/kg across parts of southern
MN/southwest WI into Iowa. The environment will have steep lapse
rates of 6.5 to 7.5 C/km. These factors favor severe storm
development. The SPC HRRR has MLCAPE focused more just to the west
of our county warning forecast area into central Iowa. The
outflow from the thunderstorms this morning will affect the
intensity and coverage of strong to severe storms as local
dewpoints have dropped to 65 by late morning, but is recovering.
The instability gradient has been pushed southwest...thus will be
monitoring this afternoon to see how quickly or outside of the
outflow the instability will return. At 2pm surface dewpoints are
pooled from northwest Iowa toward ALO and CID to MLI. Visible
satellite imagery shows some storms developing along this
boundary. Along and to the west of the outflow boundary,
temperatures are mostly 85 to 90 degrees with cooler 80 to 85
degree air. DVN did a special 19Z sounding. It showed very steep
low level lapse rates and SBCAPE around 2250J/kg.

The most recent radar shows a couple of clusters in southern Iowa
and in northwest Iowa with several reports of large hail 1.5 to
2.5 inches). The SPC HRRR tends to focus the organized convection
over central and eastern Iowa with a few isolated cells into
southeast MN and western Iowa. The SSCRAM/HRRR severe weather
guidance highlights the hail potential along the outflow boundary
especially toward Waterloo IA. The SPC mesographics have 40 to 45kts
of deep layer shear over our Iowa county warning area into central
Iowa. Sfc vorticity is higher near the boundary as well with an
isolated tornado threat.  Isolated supercells possible
initially then more of a cluster as the storms push southeastward.
We do have a severe thunderstorm watch out for parts of southeast
Minnesota into eastern Iowa.

The convection moves out this evening with some patchy fog
possible later tonight and Sunday morning with light north winds. Lows
tonight will be comfortable in the 50s and 60s with light north
winds.

.LONG TERM...(Sunday through Saturday)
Issued at 250 PM CDT Sat Jul 11 2020

For Sunday...there is some hint that showers/thunderstorms are
possible. Our convective temperatures are only in the upper 70s
and we still have around 1 inch of precipitable water to work
with. Will want to see if there is a weak shortwave that we can
track that is forecast to drop south from SD into Iowa. We are on
the east side of the ridge and remain uncapped. May need to add
some isolated pops if we can pin down the potential better.

The mid tropospheric trough moving into southwest Canada Sunday
night into Monday will try to break down the ridge with a 40 to 50kt
low level jet increasing across the Plains...then weakening to 35kts
across Minnesota...and strengthening again to 40 to 50kts across MN.
The focus for storms Sunday night will be across North Dakota. There
may be some storms that try to develop over southern MN or western
WI Monday...however confidence is low until later Monday night and
Tuesday until there is a better push along the cold front.  Will
need to watch more on the timing, however there is some stronger
deep layer shear forecast Tuesday along with precipitable water
values of 1.5 to 2 inches.  The instability looks skinnier...more in
the 1000 to 2000J/kg range.  Heavy rain will be a concern.

The front may push south for Wednesday or linger across our far
south.  There is not good agreement in the flow for Thursday and
Friday as to more of a trough or flatter ridge.  Some chance of rain
with any shortwaves in the flow...thus will need to refine timing as
we get closer.

Not as hot this weekend and into next week with highs in the 70s and
80s. Normal highs are in the lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 650 PM CDT Sat Jul 11 2020

Showers and storms continue to push off to the southeast, with
LSE getting in on some light rain for a short time to begin the
TAF period. Additional activity upstream near the Twin Cities
looks to slide southeast toward RST, so included a VCTS mention
for 2-4Z. Beyond that, expect VFR conditions to prevail with light
northwesterly winds. Despite wet conditions that would normally
favor fog, thinking stronger winds aloft will preclude its
development. Could see a few pop up showers and storms around
during the day Sunday, but expect coverage to be quite low, so
confidence in any storm impacting a TAF site is very low.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...CA
Hazardous weather outlook, Jul 11, 10:57 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1057 AM CDT Sat Jul 11 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
1057 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into the
evening. A few will be strong, potentially severe, carrying a
damaging wind and hail threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-121100-
Taylor-Clark-
1057 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible late this afternoon into the
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA
nofwd

In the hours before

Special weather statement, Jul 11, 6:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
619 PM CDT Sat Jul 11 2020

IAZ010-011-029-030-120015-
Clayton-Winneshiek-Fayette-Allamakee-
619 PM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...FAYETTE...
ALLAMAKEE AND SOUTHERN WINNESHIEK COUNTIES...

At 618 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Waukon to near Postville
to near Hawkeye. Movement was east at 50 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

These storms will be near...
  Postville around 625 PM CDT.
  Monona, Elgin and Arlington around 635 PM CDT.
  McGregor, Marquette, Harpers Ferry and Volga around 645 PM CDT.
  Elkader and Farmersburg around 650 PM CDT.
  Garnavillo around 700 PM CDT.
  Guttenberg around 710 PM CDT.

LAT...LON 4274 9208 4308 9208 4336 9178 4330 9110
      4326 9106 4313 9118 4304 9118 4296 9114
      4291 9114 4288 9110 4283 9110 4283 9108
      4274 9105 4269 9095 4268 9090 4265 9090
      4264 9193
TIME...MOT...LOC 2318Z 271DEG 45KT 4329 9160 4309 9166 4287 9195

JSB
Special weather statement, Jul 11, 6:40 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
640 PM CDT Sat Jul 11 2020

IAZ011-029-030-WIZ054-061-120045-
Clayton-Fayette-Allamakee-Crawford-Grant-
640 PM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...EAST CENTRAL
FAYETTE...SOUTHEASTERN ALLAMAKEE...GRANT AND SOUTHERN CRAWFORD
COUNTIES...

At 639 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Waukon to near
Farmersburg to near Arlington. Movement was east at 50 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

These storms will be near...
  Garnavillo around 645 PM CDT.
  Harpers Ferry around 650 PM CDT.
  Guttenberg around 655 PM CDT.
  Bloomington around 700 PM CDT.
  Cassville around 705 PM CDT.
  Lancaster around 715 PM CDT.
  Boscobel around 720 PM CDT.
  Fennimore and Dickeyville around 730 PM CDT.

LAT...LON 4254 9064 4263 9070 4265 9076 4268 9090
      4265 9090 4264 9144 4276 9176 4294 9136
      4336 9141 4319 9066 4317 9066 4318 9063
      4314 9043 4251 9043 4251 9064
TIME...MOT...LOC 2339Z 291DEG 42KT 4328 9133 4292 9129 4278 9161

JSB
Local storm report, Jul 11, 6:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
651 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            WAUKON                  43.27N 91.48W
07/11/2020                   ALLAMAKEE          IA   EMERGENCY MNGR

            SOME STREET FLOODING IN WAUKON.

&&

LL
Special weather statement, Jul 11, 6:55 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
655 PM CDT Sat Jul 11 2020

IAZ011-029-030-WIZ054-061-120100-
Clayton-Fayette-Allamakee-Crawford-Grant-
655 PM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...EAST CENTRAL
FAYETTE...SOUTHEASTERN ALLAMAKEE...GRANT AND SOUTHERN CRAWFORD
COUNTIES...

At 655 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Monona to near
Guttenberg to near Edgewood. Movement was east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

These storms will be near...
  Guttenberg around 700 PM CDT.
  Bloomington around 705 PM CDT.
  Lancaster around 720 PM CDT.
  Dickeyville around 735 PM CDT.
  Platteville around 740 PM CDT.
  Fennimore around 745 PM CDT.
  Cuba City around 750 PM CDT.

LAT...LON 4264 9071 4268 9090 4265 9090 4264 9145
      4276 9176 4294 9136 4327 9139 4314 9043
      4251 9043 4251 9064
TIME...MOT...LOC 2355Z 289DEG 38KT 4314 9131 4287 9109 4266 9142

JSB
Special weather statement, Jul 11, 7:13 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
713 PM CDT Sat Jul 11 2020

IAZ030-WIZ054-061-120115-
Clayton-Crawford-Grant-
713 PM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CLAYTON...GRANT
AND SOUTHWESTERN CRAWFORD COUNTIES...

At 712 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prairie Du Chien to 6 miles
southeast of Bloomington to New Vienna. Movement was east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

These storms will be near...
  Bloomington around 725 PM CDT.
  Dickeyville around 735 PM CDT.
  Platteville around 740 PM CDT.
  Lancaster, Fennimore and Cuba City around 745 PM CDT.

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4265 9137 4285 9122 4308 9136 4308 9118
      4304 9043 4251 9043 4251 9064
TIME...MOT...LOC 0012Z 289DEG 38KT 4302 9108 4281 9085 4257 9110

JSB
Special weather statement, Jul 11, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
721 PM CDT Sat Jul 11 2020

IAZ030-WIZ054-061-120115-
Clayton-Crawford-Grant-
721 PM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLAYTON...GRANT
AND SOUTHWESTERN CRAWFORD COUNTIES...

At 720 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Bloomington to near
Lancaster to Durango. Movement was east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

These storms will be near...
  Dickeyville around 730 PM CDT.
  Platteville around 740 PM CDT.
  Lancaster, Fennimore and Hazel Green around 745 PM CDT.
  Cuba City around 750 PM CDT.

LAT...LON 4254 9063 4264 9070 4268 9089 4265 9090
      4264 9118 4283 9111 4308 9135 4304 9043
      4251 9042 4251 9063
TIME...MOT...LOC 0020Z 289DEG 38KT 4300 9098 4279 9075 4257 9078

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:13 PM CDTSpecial Weather StatementARXGrant62 min
Jul 11, 7:27 PM CDTSpecial Weather StatementARXGrant63 min
Jul 11, 7:33 PM CDTSevere Thunderstorm WarningARXGrant29 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.